Theoretical Economics

Journal of the Econometric Society

Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837

Theoretical Economics: Sep, 2017, Volume 12, Issue 3

Equilibria in symmetric games: theory and applications

https://doi.org/10.3982/TE2151
p. 979-1002

Andreas Hefti

This article presents a new approach to analyze the equilibrium set of symmetric, differentiable games by separating between multiple symmetric equilibria and asymmetric equilibria. This separation allows to investigate, for example, how various parameter constellations affect the scope for multiple symmetric or asymmetric equilibria, or how the equilibrium set depends on the nature of the strategies.
The approach is particularly helpful in applications because (1) it allows to reduce the complexity of the uniqueness-problem to a two-player game, (2) boundary conditions are less critical compared to standard procedures, and (3) best-replies need not be everywhere differentiable.
The usefulness of the separation approach is illustrated with several examples, including an application to asymmetric games and to a two-dimensional price-information game.


Full Content

Supplemental Material

Supplementary appendix